Kentucky, 2004

Heavy Snow in Kentucky, March 9, 2004

March 9, 2004 · NWS JKL · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 9, 8:20 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 9, 8:20 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
820 AM EST TUE MAR 9 2004

.DISCUSSION...

SENDING OUT AN UPDATE TO THE ZONES TO REMOVE ADVISORY FOR PORTIONS
OF EASTERN KENTUCKY. AS HAS BEEN THE CASE MUCH THIS WINTER...MODELS
HAVE NOT BEEN MUCH HELP IN OUR AREA FOR FORECASTING SNOW EVENTS.
RECENT RUNS OF BOTH THE ETA AND GFS WERE NOT REPRESENTATIVE OF WHAT
HAS BEEN GOING ON AT ALL. AS OF NOW...OF THE TWO...THE ETA APPEARS
TO BE HANDLING THE SITUATION THE BEST. STILL EXPECT RAIN AND SNOW
SHOWERS ACROSS SOUTHERN AND SOUTHEASTERN KY...CHANGING TO RAIN
SHOWERS BY THIS AFTERNOON IN THE VALLEYS. RADAR DOES SHOW INCREASING
COVERAGE AND INTENSITY OF PRECIPITATION ACROSS SOUTH CENTRAL KY.
CURRENT VALLEY TEMPERATURES ARE RUNNING IN THE MID 30S. WITH ANY
PRECIP IN THE NEXT COUPLE OF HOURS...WET BULBING SHOULD DROP
TEMPERATURES TO THE FREEZING MARK TEMPORARILY...BUT THEN SHOULD
REBOUND WITH THE DAYTIME HEATING.

SO AFTER DIGESTING RADAR RETURNS...OBS...MODEL TRENDS...ETC...FEEL
ELEVATION BASED ADVISORY MAY BE THE BEST WAY TO GO. WILL SHRINK
ADVISORY AREA DOWN...AND LIMIT REMAINING COUNTIES TO ELEVATION BASED
ACCUMULATIONS ABOVE 1500 FEET.

UPDATED ZONES/GRIDS OUT AS SOON AS POSSIBLE.

&&

.PREV DISCUSSION...

615 AM EST TUE MAR 9 2004

UPPER LOW CURRENTLY PUSHING THROUGH SOUTHERN IL. SNOW SHOWERS ARE IN
A NARROW BAND FROM NEAR LEX TO NEAR PIKEVILLE. SO FAR ONLY A LIGHT
DUSTING IN SPOTS...WITH NOTHING ELSEWHERE. SFC LOW WAS BETWEEN BWG
AND BNA AT 10Z. SOME RECENT ENHANCEMENT IN RETURNS HAVE BEEN NOTED
OVER SOUTHERN IL.

TOUGH CALL THIS MORNING AS TO WHAT WILL HAPPEN WITH THIS SYSTEM. GFS
HAS CONTINUALLY OVERDONE THE PRECIP OR AT LEAST BROAD BRUSHED
IT...BUT HAS BEEN CONSISTENT WITH THE LOW TRACK. MODELS FORECAST
FRONTOGENETIC FORCING AT BOTH 8H AND 7H TO INCREASE AROUND 12Z
THROUGH 15Z...MAINLY OVER THE SOUTHEASTERN ZONES. SO EXPECT PRECIP
TO PICK UP AND BECOME MORE WIDESPREAD THIS MORNING. IT APPEARS THAT
THE BEST CHANCE FOR ACCUMULATIONS WILL BE ON THE RIDGES...WITH SOME
VALLEYS SEEING NEXT TO NOTHING. TEMPS ARE ALSO MARGINAL...SO PRECIP
WILL CHANGE OVER TO RAIN IN VALLEYS BY MIDDAY AND EARLY IN THE
AFTERNOON OVER HARLAN AND LETCHER COUNTIES.

LEANED MORE TOWARD THE META SOLUTION. AFTER SEEING THE 6Z META RUN
AND LOOKING AT CURRENT RADAR AND SAT IMAGERY...TRIMMED BACK THE
ADVISORY TO 13 SOUTHEASTERN COUNTIES...MAINLY WHERE THE
FRONTOGENETIC FORCING IS MAXIMIZED AND COINCIDES WITH HIGHER TERRAIN
(WHERE TEMPS ARE AT OR NEAR FREEZING). AROUND 1 SEEMS POSSIBLE IN
MOST AREAS...INCLUDING THE VALLEY LOCATIONS IN THE ADVISORY AREAS.
HOWEVER...RIDGES...ESPECIALLY ABOVE 2500 FEET IN HARLAN AND LETCHER
COUNTIES MAY SEE AS MUCH AS 3 TO 4 AS TEMPS WILL BE SUBFREEZING
MOST OF THE DAY THERE AND LIFT IS FORECAST TO BE BEST THERE AS WELL.

PROGRESSIVE PATTERN CONTINUES FOR THE REST OF THE NEAR TERM WITH
UPPER AND SFC RIDGING CROSSING THE REGION FOR WED/WED NIGHT...BEFORE
ANOTHER COLD FRONT CROSSES THE REGION ON THU. CONTINUED SLIGHT
CHANCE POPS ALONG THIS COLD FRONT. TRIMMED BACK HIGHS A COUPLE OF
DEGREES ON FRI AS AIRMASS WILL BE COLD...WITH 8H THERMAL TROUGH WITH
TEMPS AROUND -10C ON GFS OR ABOUT -7C ON THE ETA DURING THE
AFTERNOON. LATER SHIFTS MAY WANT TO TRIM BACK FRI TEMPS SOME MORE.
BRIEF RIDGING SFC AND ALOFT SHOULD LEAD TO SKIES CLEARING OUT SOME
BY FRI PM...WITH SOUTHERLY RETURN FLOW ON SAT AS HIGH PASSES TO THE
MID ATLANTIC COAST LEADING TO TEMPS BRIEFLY CLIMBING BACK TO NEAR
NORMAL.

OVERALL...THE EXTENDED LOOKED IN GOOD SHAPE. SUN NIGHT SEEMS TO BE
TRENDING COOLER BASED ON YESTERDAYS ECMWF AND RECENT GFS RUNS. SO
ADDED THE POSSIBILITY OF SNOW SHOWERS ON SUN NIGHT AND LOWERED LOW
TEMPS SLIGHTLY.

&&

1035 PM EST MON MAR 8 2004

02Z SFC ANALYSIS SHOWS A DEEPENING LOW PRESSURE AREA DIVING INTO THE
TENNESSEE VALLEY. THIS IS BEING DRIVEN BY A STRONG AND SHARPENING
SHORTWAVE ZIPPING TOWARD THE STATE. MOSAIC RADARS SHOWS PLENTY OF
LIGHT RETURNS OUT AHEAD OF THIS LOW. LITTLE MORE THAN DRIZZLE HAS
SHOWN UP IN THE OBS FROM THIS SO FAR. DRY AIR IN PLACE AND TEMPS IN
MID AND UPPER 30S WILL MEAN ANY PCPN WILL WET BULB TO SNOW. A QUICK
LOOK AT THE 00Z MESOETA SHOWS THE CURRENT FORECAST ON TRACK. THE NEW
RUN HAS BACKED OFF ON THE NORTHEAST EXTENT OF THE PCPN AREA A BIT
AND INDICATES MORE OF A POTENTIAL FOR A MIX WITH RAIN IN THE FAR
SOUTH AND SOUTHEAST. THE CURRENT ELEVATION BASED AMOUNTS FOR THE FAR
SOUTHEAST MOUNTAIN COUNTIES STILL LOOK GOOD AS WELL. WILL UPDATE THE
TEXT PRODUCTS MAINLY TO FINE TUNE THE POST MIDNIGHT WORDING. UPDATE
TO GRIDS AND WEB GRAPHICS WILL FOLLOW. FINALLY WILL FRESHEN UP THE
WSW AND HWO. CHANGES WILL BE MINOR...THOUGH. UPDATES OUT SHORTLY.

&&

640 PM EST MON MAR 8 2004

A CHALLENGING FORECAST TO BE SURE. EXITING SYSTEM PROVIDING MUCH OF
EASTERN KENTUCKY WITH FLURRIES...WITH A STRONG SHORTWAVE ON ITS
HEALS SCREAMING THROUGH THE OHIO VALLEY. THIS SYSTEM HAS SOME VERY
GOOD LIFT WITH IT...AND THIS WILL AFFECT OUR AREA AFTER MIDNIGHT.
THE ETA AND GFS CONTINUE TO HAVE THEIR DIFFERENCES...BOTH CONTINUING
TO SHIFT QPF AMOUNTS TO THE SOUTH AND WEST SLIGHTLY. USING A
COMPROMISE BETWEEN THE TWO SHOWS AN OVERLAP THAT LEAVES A SWATH OF
WET SNOW FROM NORTH CENTRAL KENTUCKY THROUGH TO THE TRI-CITIES AREA
OF NORTHEASTERN TN. MODELS PUTTING OUT CLOSE TO FOUR INCHES OF
SNOWFALL. BUT WITH A WARM GROUND...AND A RATIO THAT SHOULD BE A
LITTLE UNDER THE MODEL DEFAULT OF 10 TO 1...DONT EXPECT QUITE THAT
MUCH. SYSTEM SPEED MAY ALSO LIMIT SOME OF THE SNOWFALL AMOUNTS...AS
WELL AS THE FACT THAT TEMPERATURES WILL RISE ABOVE FREEZING BY
AROUND MID MORNING...CHANGING PRECIP OVER TO A MIX OF SNOW AND
RAIN...THEREBY HELPING TO MELT ANY SNOW THAT MAY HAVE FALLEN THROUGH
THE PERIOD. LOOKING AT FORECAST SOUNDINGS...TEMPS APPEAR TO STAY AT
OR BELOW FREEZING FROM ABOUT 2000 FEET AND UP. CONSEQUENTLY...ADDED
IN ELEVATION BASED TOTAL SNOWFALL AMOUNTS WITH THOSE LOCATIONS ABOVE
2000 FEET POSSIBLY SEEING CLOSE TO FOUR INCHES...WHICH IS RIGHT AT
ADVISORY VS WARNING DECISION THRESHOLD. DIFFICULT CALL...BUT FINAL
DECISION WAS TO STAY WITH ADVISORY LEVEL TOTALS...WITH TWO TO FOUR
INCHES FOR THOSE AREAS. ADVISORY OUT FOR MUCH OF THE
AREA...ESPECIALLY SINCE MUCH OF THE PRECIP WILL PROBABLY FALL DURING
THAT CRITICAL MORNING COMMUTE TIME PERIOD. COUNTIES TO THE EXTREME
NORTH AND NORTHEAST MAY SEE LITTLE OR NO SNOW AS THE SNOW GRADIENT
WILL BE VERY SHARP.

THEREAFTER...SYSTEM STILL ON TRACK FOR THURSDAY. MODELS TRENDING
WITH MORE MOISTURE FOR THIS SYSTEM...SO BUMPED POPS UP TO CHANCE.
ANOTHER SYSTEM ON TAP FOR THE LATTER PART OF THE WEEKEND. STILL NOT
GREAT CONFIDENCE IN TIMING...BUT COULD BE IN FOR QUITE A BIT OF
PRECIPITATION SUNDAY INTO MONDAY IF THE SYSTEM COMES TOGETHER AS
ADVERTISED.

STAYED CLOSE TO GUIDANCE ON TEMPS EXCEPT FOR WEDNESDAY MORNING AND
THURSDAY. ANY SNOWFALL LEFT OVER FORM TOMORROWS SYSTEM SHOULD HELP
KEEP TEMPS DOWN JUST A BIT. ALSO...WITH SYSTEM ON THURSDAY BRINGING
IN PLENTY OF CLOUD COVER EARLY...THE COLD FRONT POISED ALONG THE
OHIO RIVER BY 12Z...AND GOOD CAA SHOWING UP DURING THE DAY EXPECTED
TEMPS WOULD BE A BIT COLDER ON THURSDAY THAN ADVERTISED 50S.
SURROUNDING WFOS AGREED. BY THE WAY...THANKS TO SURROUNDING WFOS FOR
THE GREAT COLLABORATION TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR SNOW
ABOVE 1500 FEET UNTIL 6 PM TUESDAY EVENING FOR...

BELL...HARLAN...LETCHER...PIKE...LESLIE...PERRY AND KNOTT COUNTIES.

&&

RAY
Hazardous weather outlook, Mar 9, 9:14 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
914 AM EST TUE MAR 9 2004

KYZ080-084>086-110-112>117-120-101200-
BREATHITT KY-CLAY KY-FLOYD KY-KNOTT KY-KNOX KY-LAUREL KY-LESLIE KY-
MCCREARY KY-OWSLEY KY-PERRY KY-PIKE KY-WHITLEY KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BOONEVILLE...HAZARD...
HINDMAN...HYDEN...JACKSON...LONDON...MANCHESTER...PIKEVILLE...
PRESTONSBURG...WHITLEY CITY AND WILLIAMSBURG
914 AM EST TUE MAR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF LIGHT SNOW ARE EXPECTED THIS MORNING...BUT WILL GRADUALLY
MIX WITH OR CHANGE TO RAIN BEFORE TAPERING OFF THIS AFTERNOON. SNOW
ACCUMULATIONS OF LESS THAN ONE INCH WILL BE POSSIBLE THIS
MORNING...MAINLY ON RIDGETOPS AND GRASSY SURFACES. THERE IS ALSO A
SLIGHT CHANCE OF SNOW SHOWERS THIS EVENING...BUT NO SNOW ACCUMULATION
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS EARLY ON THURSDAY MORNING
AND AGAIN ON THURSDAY NIGHT. HOWEVER...NO ACCUMUALTION IS EXPECTED.

THERE IS ALSO A CHANCE OF SNOW SHOWERS AGAIN ON SUNDAY NIGHT AND
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW AMOUNTS TODAY.

KYZ044-050>052-058>060-068-069-079-083-104-106>109-111-119-101200-
BATH KY-ELLIOTT KY-ESTILL KY-FLEMING KY-JACKSON KY-JOHNSON KY-LEE KY-
MAGOFFIN KY-MARTIN KY-MENIFEE KY-MONTGOMERY KY-MORGAN KY-POWELL KY-
PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WOLFE KY-
INCLUDING THE CITIES OF...BEATTYVILLE...CAMPTON...FLEMINGSBURG...
FRENCHBURG...INEZ...IRVINE...MCKEE...MONTICELLO...MOREHEAD...
MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...
SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON AND WEST LIBERTY
914 AM EST TUE MAR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF LIGHT SNOW ARE EXPECTED THIS MORNING...BUT WILL GRADUALLY
MIX WITH OR CHANGE TO RAIN...ESPECIALLY IN THE VALLEYS...BEFORE
TAPERING OFF LATE THIS AFTERNOON. SNOW ACCUMULATIONS OF LESS THAN ONE
INCH WILL BE POSSIBLE IN THE VALLEYS...MAINLY ON GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS EARLY ON THURSDAY MORNING
AND AGAIN ON THURSDAY NIGHT. HOWEVER...NO ACCUMULATION IS EXPECTED.

THERE IS ALSO A CHANCE OF SNOW SHOWERS AGAIN ON SUNDAY NIGHT AND
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS TODAY.

KYZ087-088-118-101200-
BELL KY-HARLAN KY-LETCHER KY-
INCLUDING THE CITIES OF...HARLAN...MIDDLESBORO...
PINEVILLE AND WHITESBURG
914 AM EST TUE MAR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF LIGHT SNOW ARE EXPECTED EARLY THIS MORNING...BUT WILL
GRADUALLY MIX
WITH OR CHANGE TO RAIN...ESPECIALLY IN THE VALLEYS...BEFORE TAPERING
OFF LATE THIS AFTERNOON. SNOW ACCUMULATIONS OF LESS THAN ONE INCH
WILL BE POSSIBLE IN THE VAVLLEYS...MAINLY ON GRASSY SURFACES.
RIDGES...ESPECIALLY THOSE ABOVE 1500 FEET AND SOUTH OF HIGHWAY 80 AND
THE HAL RODGERS PARKWAY COULD SEE BETWEEN ONE AND THREE INCHES OF
SNOW. THE HIGHEST ACCUMULATIONS WILL BE CONFINED TO THE HIGHEST
RIDGETOPS ABOVE 2500 FEET NEAR THE VIRGINIA BORDER. THERE IS ALSO A
SLIGHT CHANCE OF SNOW SHOWERS THIS EVENING...BUT LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS EARLY ON THURSDAY MORNING
AND AGAIN ON THURSDAY NIGHT. HOWEVER...NO ACCUMUALTION IS EXPECTED.

THERE IS ALSO A CHANCE OF SNOW SHOWERS AGAIN ON SUNDAY NIGHT AND
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW AMOUNTS TODAY.

AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Bell

When
March 9, 12:05 PM EST to 3:45 PM EST
Where
Bell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Six inches of snow fell at Fonde.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387291.